Alert archive / Illinois / Flash Flood Warnings in 2002

Flash Flood Warning 8, NWS Chicago, IL

August 19, 2002Ford County, Iroquois County, Illinois

NWS Chicago, IL issued this flash flood warning at Aug 19, 2002, 6:12 AM CDT for Ford County, Iroquois County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2002, 6:12 AM CDT (11:12 UTC)
Expired
Aug 19, 2002, 9:00 AM CDT
In force
3 hr
Issued by
NWS Chicago, IL
Area
Whole counties

Counties Ford County, IL, Iroquois County, IL

The radar

The Chicago radar (KLOT), 104 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 191112
FFWCHI
ILC053-075-191400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
608 AM CDT MON AUG 19 2002

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FORD COUNTY IN EAST CENTRAL ILLINOIS
  IROQUOIS COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 900 AM CDT

* AT 600 AM CDT...WEATHER SERVICE RADAR SHOWED LIGHT TO MODERATE
  RAIN CONTINUING TO FALL OVER THE AREA...THUS THE FLASH FLOOD       
  WARNING HAS BEEN EXTENDED TO 900 AM CDT. RADAR ESTIMATED THAT 3    
  TO 5 INCHES OF RAIN HAS FALLEN OVER MUCH OF FORD AND
  IROQUOIS COUNTIES OVERNIGHT...WITH SOME SPOTS RECEIVING AS MUCH AS 
  6 INCHES. AN ADDITIONAL HALF INCH OF RAIN IS EXPECTED BEFORE
  ENDING LATER THIS MORNING.
    
* SOME LOCATIONS AFFECTED INCLUDE...
  BUCKLEY...
  CISSNA PARK...
  GIBSON...
  GILMAN...
  MILFORD...
  ONARGA...

IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK CAN BE SWEPT OFF A ROAD AND INTO A STREAM
BY AS LITTLE AS TWO FEET OF WATER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE NEAR RISING WATER...MOVE TO HIGHER GROUND IMMEDIATELY.

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:05 AM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 19, 2:05 AM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
205 AM CDT MON AUG 19 2002

ANALYSIS SHOWING INVERTED TROF EXTENDING FROM THE SRN PLAINS NEWD
THRU NERN MO TO CHI AREA. SEVERAL AREAS OF HEAVY RAIN ASSOC WITH
THIS SYSTEM. THIS FIRST NOW MOVING EWD ACROSS THE SRN PTN OF CWFA
WHICH MODELS ACCOUNT FOR. ANOTHER AREA IN WI WHICH AVN CATCHES BUT
NOT ETA. ANOTHER AREA IN SRN IA NOW CROSSING THE MS RVR AT DVN WHICH
IS ACCOUNTED FOR VIA RH ON MODELS BUT NOT QPF-WISE AS A BAND OF HVY
RAIN. THIS LAST AREA IF CONT EWD WILL BRING MUCH NEEDED RELIEF TO
MOST PARCHED AREA OF NERN IL.

MODELS NOT IN GOOD AGREEMENT WITH THIS SYSTEM OR THE NEXT. S/W
EMBEDDED IN MID LVL TROF SWEEPS THRU THUS AM AND CLEARS PCPN OUT OF
CWFA TO THE SOUTH IN THE AFTN...AT LEAST SO SAYS THE AVN AND NGM.
ETA RELUCTANT TO PUSH INVERTED TROF SWD AND MAINTAINS PCPN TNGT IN
SRN PTN OF CWFA UNDERNEATH BLDG 850 RIDGE. AM SKEPTICALLY LAYING
ASIDE ETA WITH THIS SYSTEM AND STICKING WITH AVN.

THUS TUE DRY UNDER BLDG HI PRESSURE. BUT RETURN FLOW ARND SFC HIGH
BRINGING MSTR UP THRU PLAINS ON TUESDAY. THIS MSTR FINDING LIFT BY
WEAK WAVE ALG 5H RIDGE OVER IA TUES NGT. WAVES SLIDING UP OVER RIDGE
INTO WI LT TUES NGT AND SLIPPING EAST JUST OVER IL BORDER. RESORTING
TO ETA AGAIN SHOWS WV PASSING ACROSS NRN WI. QUESTIONABLE AS TO
WHETHER CHC OF RAIN IS NEEDED NRN CNTYS ERY WED AM FROM PROXIMITY OR
FROM ANY OUTFLOWS THAT MAY DROP DOWN INTO IL.

CONSIDERING FLIP FLOP OF QPF WITH THIS CURRENT EVENT...WILL HOLD OFF
PUTTING IN CHC PCPN TUES NGT/WED AND LV PARTLY TO MOSTLY CLDY WED.

CONTD PUMPING OF GULF MSTR INTO PLAINS WARMS THINGS UP AGAIN ALG
WITH RAISING DEWPTS TO 70-ISH AGAIN FOR MIDWEEK.

ANOTHER WAVE DROPPING DOWN ACROSS NRN PLAINS THURSDAY WILL AGAIN
LIFT THIS MSTR ACROSS MN THURSDAY...MOVING EAST ACRS WI AGAIN THURS
NGT AND DRAGGING A COLD FNT THRU NRN IL/NW IN ON FRIDAY. THIS FNT
STAGNATING ACROSS NRN IL/NRN BY FRI EVE...RETURNING FRI NGT AS A
WARM FNT AS A SECONDARY WAVE APPROACHES FROM THE NW. THIS MAIN UPR
TROF PUSHING THRU BY SAT MRNG WITH STRONG COLD FNT AND BLDG HIGH
PRESS BEHIND IT THRU SUNDAY.

TEMPS PRETTY CLOSE AND WILL ABIDE...LEANING TO WARMER VALUES WHERE
DIFFS ARISE.

.CHI...NONE

BRUMER

In the hours before

Local storm report, Aug 19, 4:58 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO IL
458 AM CDT MON AUG 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM                              IL   WIND DAMAGE
08/19/02   FORD                           TREE LIMBS DOWN
                                          SCATTERED ACROSS
                                          COUNTY. REPORTED BY
                                          SHERIFF.

0400 AM                              IL   FLOOD
08/19/02   FORD                           VIADUCT FLOODING
                                          REPORED BY SHERIFF.

0405 AM    WATSEKA                   IL   FLOOD
08/19/02   IROQUOIS                       ROADS FLOODED IN TOWN.
                                          REPORTED BY SHERIFF.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0407 AM    MILFORD                   IL   FLOOD
08/19/02   IROQUOIS                       VIADUCT FLOODING IN
                                          MILFORD REPORTED BY
                                          STATE POLICE.
Local storm report, Aug 19, 4:58 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
458 AM CDT MON AUG 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM                              IL   WIND DAMAGE
08/19/02   FORD                           TREE LIMBS DOWN
                                          SCATTERED ACROSS
                                          COUNTY. REPORTED BY
                                          SHERIFF.

0200 AM                              IL   FLOOD
08/19/02   FORD                           VIADUCT FLOODING
                                          REPORED BY SHERIFF.

0405 AM    WATSEKA                   IL   FLOOD
08/19/02   IROQUOIS                       ROADS FLOODED IN TOWN.
                                          REPORTED BY SHERIFF.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0407 AM    MILFORD                   IL   FLOOD
08/19/02   IROQUOIS                       VIADUCT FLOODING IN
                                          MILFORD REPORTED BY
                                          STATE POLICE.
Special weather statement, Aug 19, 5:42 AM CDT, 30 minutes before
SPSCHIILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-
019-191700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT/EST MON AUG 19 2002

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT. A COLD FRONT IS
MOVING THROUGH THE REGION THIS MORNING AND WILL END THE MORNING
SHOWERS AND THUNDERSTORMS AND ALLOW COOLER AND DRIER AND MORE STABLE
AIR TO FILTER INTO THE AREA. HIGH PRESSURE WILL BUILD OVER THE
MIDWEST TONIGHT AND MAINTAIN FAIR SKIES THROUGH TUESDAY.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:10 AM CDTSevere Thunderstorm WarningLOTFord55 min
Aug 19, 2:12 AM CDTFlash Flood WarningLOTFord, Iroquois4 hr

Nearby

Flash Flood Warnings in Illinois, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.